Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 62, NWS Midland/Odessa, TX

August 26, 1996Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 26, 1996, 2:04 AM CDT for Presidio County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1996, 2:04 AM CDT (07:04 UTC)
Expired
Aug 26, 1996, 4:30 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 260704
FFWMAF
TXC377-260950-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
204 AM CDT MON AUG 26 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 430 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...PRESIDIO COUNTY
 
...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR PRESIDIO COUNTY UNTIL
430 AM CDT...

MODERATE RAINSHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE OVER PARTS
OF PRESIDIO COUNTY. AT 150 AM...DOPPLER RADAR INDICATED LIGHT TO
MODERATE RAIN FALLING OVER PRESIDIO COUNTY. THE HEAVIEST RAIN WAS
NOTED NEAR THE CITY OF MARFA AND OVER THE MARFA PLATEAU. OTHER RADAR
REPORTS AND LIGHTNING DETECTION INDICATED THUNDERSTORMS WERE
OCCURRING OVER OJINAGA IN MEXICO. THIS AREA OF SHOWERS CONTINUES TO
SLOWLY DRIFT NORTHWARD AT 5 MPH.

DUE TO THE SLOW MOVEMENT OF THIS RAIN FALLING OVER ALREADY SATURATED
GROUND...MORE FLOODING IS POSSIBLE OVERNIGHT. WATER WAS STILL
COVERING SOME STREETS IN THE CITY OF PRESIDIO. PERSONS NEAR AREAS
SUBJECT TO FLOODING...SUCH AS ARROYOS...AND CANYONS SHOULD REMAIN
ALERT TO THE POSSIBILITY OF RAPIDLY RISING WATERS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

IF FLOODING IS NOTED...PLEASE NOTIFY YOUR LOCAL LAW ENFORCEMENT TO
HAVE THIS INFORMATION RELAYED TO THE NATIONAL WEATHER SERVICE.

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:08 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 25, 9:08 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
905 PM CDT SUN AUG 25 1996

ANALYSIS OF LATEST WV LOOP INDICATES A SHIFT IN THE MOISTURE AXIS
COMPARED TO THIS TIME YESTERDAY. MAJORITY OF MOISTURE NOW
PUSHING OVER CWA FROM THE PRESIDIO AREA. ALTHOUGH AIRMASS OVER CWA
IS CLEARLY TROPICAL...ENOUGH BREAKS TODAY CAUSED A TRANSITION FROM A
STRATIFORM PRECIPITATION EVENT TO A CONVECTIVE EVENT. HOWEVER WITH
LOWER LAYERS STILL SATURATED...HOLES WILL CLOSE IN ONCE AGAIN
TONIGHT WITH DIURNAL COOLING.

AS FOR MODELS...DID GLANCE AT THE ETA. APPEARS LOW-LEVEL MOISTURE
(SURFACE THROUGH 700 MB) WILL HANG IN THROUGH 48 HOURS.
HOWEVER...ETA DOES INDICATE DRYING MOVING IN FROM THE NORTHWEST IN
THE 24-48 HOUR PERIOD. THIS APPEARS RESONABLE BASED ON CURRENT WV
LOOP INDICATING A DRY SLOT OVER SOUTHERN AZ. WITH WHITE SANDS
PROFILER CLEARLY INDICATING WESTERLIES ABOVE 500 MB...UPPER-LEVEL
DRYING POSSIBLE.

LOOKING AT KMAF WSR-88D...COVERAGE IN THE SOUTHWEST APPEARS TO BE ON
THE INCREASE. AFTER COORDINATION WITH THE LBB TEAM...HAVE DECIDE TO
UP POPS FOR THAT PORTION OF CWA. OTHERWISE...NO OTHER CHANGES.

AS USUAL...RECEIVED OUTSTANDING SUPPORT...GUIDANCE...AND INPUT FROM
LBB TEAM!

HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:57 PM CDTFlash Flood WarningMAFPresidio4 hr
Aug 25, 10:25 PM CDTFlash Flood WarningMAFReeves4 hr
Aug 26, 2:59 PM CDTFlash Flood WarningMAFReeves3 hr
Aug 26, 5:58 PM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.